800 mgs. of Lamictal? Double vision, legs weak...can't walk. Side effects?

Discussion in 'The Watercooler' started by MidwestMom, Apr 27, 2010.

  1. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    This seems like an AWFULLY high dose. My grown son is calling me saying he is getting lots of double vision and, when he has double vision, he can barely walk. He had every neurological test in the book, including CAT scans and MRIs. They are normal.

    I looked up side effects of Lamictal and it says double vision and lack of coordination. Son is getting so bad they won't let him go to work for now. He is also on...are you ready...8 mgs. of Xanax CR a day.

    I told him to call his doctor and insist that he wants his medications lowered.

    Anyone have experience with Lamictal? Is the dose a really high dose? I know I am medication sensitive to the extreme. Son could be too (he is my biological son).

    Help? Smallmom? Where are you? :sick:
     
  2. crazymama30

    crazymama30 Active Member

    holy cow batman. That is a whopping dose. The amount that has been proven to be most effective (I believe) is 200mg or so. Many people take 200mg twice a day or in that range, but 800mg?

    Is he using it for mood or seizures?

    That is (I believe) a lot of xanax too.
     
  3. flutterby

    flutterby Fly away!

    Target dose for Lamictal is 200mg, although some people go above that. But, nowhere near 800mg. And .5mg of Xanax will knock me on my fanny. 8mgs a day? I'd be comatose.
     
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I have been told you can go up to 450 or even 600 mgs of lamictal but it is rare. I am on 400 mgs of lamictal and it was something we really debated increasing me on from 300.

    8 mgs of xanax cr? that is a whopping dose too. I understand the controlled release will probably be a bit larger than a fast release but that still seems awfully high.
     
  5. Hound dog

    Hound dog Nana's are Beautiful

    side effects of Lamictal : dizziness, ataxia, headache, diplopia (double vision), blurred vision ect. I can go on but they get worse, much worse.

    He needs to get into the doctor ASAP and get weaned off the medication and put onto something else if lowering the dose doesn't work to rid him of the side effects. The side effects he is having are the warning signs of toxicity!!

    Just got it out of my pharm book.......and also happen to be studying it for the mid term.

    Hugs
     
  6. susiestar

    susiestar Roll With It

    As these are warning signs of toxicity you may want to call Poison Control to see what steps they would recommend. Then, if the prescribing doctor is not responsive tomorrow am, he should take the info from Poison Control and go to the ER. Toxicity is nothing to play with.

    Xanax is at a high dose, but it depends on how long he has been taking it and how he responds. I have responded to .25 mgs and have several cousins who take up to 10 mgs of xanax cr to deal with psychiatric issues (beyond general anxiety). They did NOT start at that dose, but other medications have not helped so they have climbed to that level over several years.

    Taking the info from Poison Control to the ER is a time saver. Often the ER won't know what to do and will have to call for advice, so taking the info with you can help.

    I hope he feels better soon and has no long term damage from this.
     
  7. hearts and roses

    hearts and roses Mind Reader

    Lamictal. My difficult child was on it for about 10 days. By the 5th day she couldn't walk straight - she would literally fall over, her gait was completely off. She was shaking and sweating and hyperventilating. She ended up in the ER and still, no one pointed at the Lamictal. At the time she had a wicked sinus infection and we thought maybe vertigo, but our allergist is the one who caught that it was the lamictal on the 8th day. He grabbed his PDR book and found it. She was on a starting dose (can't remember the amount) and we stopped it right then. Since your son's dose it so high, I doubt he can stop taking it without weaning. However, I'd get him to an ER.

    My God, that sounds so scary! Hope he's okay!
     
  8. GoingNorth

    GoingNorth Crazy Cat Lady

    I had the same reaction to Lamictal when the dosage hit all of 75mg. I can't take the medication. I take Depakote now, and other than tremor, I do well on it. I tend to be the queen of side effects--to the point where I have to take Haldol as an AP because I react so badly to the atypicals.

    Can't speak for the Xanax as I've never taken it chronically, but the dose in this case seems to be awfully high.
     
  9. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child was on 600 mgs of Lamictal for a long time. He took 400 at night and 200 in the morning-he was fine but the psychiatrist did say that was the limit.
     
  10. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    He didn't take the Lamictal today and said he felt much better. I told him he needs to see a doctor and he made an appointment. We'll see how it goes. He's supposed to call one tomorrow.

    Thanks for all the help. 800 mgs. seems astronomical. It's not like he didn't tell his psychiatrist how he felt, but guess what they told him the double vision and inability to walk was? ANXIETY!!!! :faint: I"m sorry. Sometimes when you have anxiety problems, EVERYTHNG is blamed on that. This is definitely the medication.

    I'd like to have a word with his doctor :mad:
     
  11. susiestar

    susiestar Roll With It

    PLEASE tell your son that lamictal MUST be tapered off. It is an anti-seizure medicine and can NOT be safely stopped cold turkey. He runs a HUGE risk of having a seizure by stopping it cold turkey. Even if he has NEVER had a seizure before he is extremely likely to have one now. His body is accustomed to having the medication and stopping it so abruptly is likely to cause seizures. Our docs (Wiz' when he trialed it, mine when I did, and Jessie's now - 3 different docs) ALL say that even at 100 mgs it must be tapered off.

    This is very risky. I know he feels much better with-o it, but it really needs to be weaned off.
     
  12. GoingNorth

    GoingNorth Crazy Cat Lady

    When I had the bowel obstruction several years ago, I had emergency surgery and was too sick to tell anyone what medications I was taking. I went cold turkey off of Depakote due to that. I had a dandy grand mal seizure as a result and I do NOT have any kind of seizure disorder.
     
  13. weenie1

    weenie1 crazy mom

    I was on lamitcal for 4 yrs. My psychiatrist said i was on the max dose of 400mg a day. So yea I would say that it is extremely high dose. Have him lower his dose. I am off of it now and I feel so much better. It stopped working for me. I hope he gets his medications straightened out.
     
  14. smallworld

    smallworld Moderator

    MWM, our neuro will go as high as 600 mg AS LONG AS the patient is not experiencing neurological side effects such as what your son is experiencing. The dose your son is taking is almost unheard of. Did his psychiatrist prescribe it? I think he needs to find a new psychiatrist.

    I agree that he needs to be weaned from the Lamictal or he risks experiencing seizures.

    YIKES!
     
  15. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Well, thanks again, all. He's 32 and I can't make him wean off. I told him about the seizures and just hope he can into see somebody today as an emergency. He just moved to St. Louis so he doen't know any doctors. I thought he'd made an appointment already but when I called he said he'd call today (he still isn't allowed to go to work). I found him a psychiatrist in his home town and he likes not having to travel into the city. I can't talk to his wife because she thinks I am overly nervous and exaggerate so she won't listen to me. Neither of them will. All I an do is encourage son to get help NOW. I'll find out today if he made an appointment.

    I think he's afraid to take Lamictal now. There's not a whole lot I can do but keep in touch by phone. However, I'm going to send these responses to his e-mail. Thanks a lot to all!
     
  16. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Weening is incredibly important. I had awful seizures because I was taken off my medications cold turkey when I went into the coma with the meningitis. He should have enough medications to be able to ease himself down until he can get to a doctor at least. Who is prescribing this massive dose? He really needs to call them ASAP.
     
  17. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Janet, he just moved to St. Louis from Chicago and kept his (ahem) wonderful doctor. He thought he was great. So he's still the prescribing doctor and son was going to drive to Chicago twice a year to see him. Now I don't think he will call him at all. Every time he complained of side effects the doctor would say that the double vision, inability to walk, dizziness, headaches etc. were because of anxiety. I think he feels it's useless to address this man. I can't blame him and he isn't home today. I hope he went to the doctor. I told him he could have a seizure by just discontinuing the Lamictal all at once.
     
Loading...